Alert archive / Washington / Gale Warnings in 2011

Gale Warning 81, NWS Seattle, WA

August 17, 2011

NWS Seattle, WA issued this gale warning at Aug 17, 2011, 3:03 PM PDT. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 17, 2011, 3:03 PM PDT (22:03 UTC)
Expired
Aug 18, 2011, 1:08 AM PDT
In force
10 hr
Issued by
NWS Seattle, WA

The text

As transmitted, in the capitals the NWS used until 2016.

560 
WHUS76 KSEW 172203
MWWSEW

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
303 PM PDT WED AUG 17 2011

PZZ131-132-180615-
/O.UPG.KSEW.SC.Y.0800.000000T0000Z-110818T1200Z/
/O.NEW.KSEW.GL.W.0081.110817T2203Z-110818T0900Z/
CENTRAL U.S. WATERS STRAIT OF JUAN DE FUCA-
EAST ENTRANCE U.S. WATERS STRAIT OF JUAN DE FUCA-
303 PM PDT WED AUG 17 2011

...GALE WARNING IN EFFECT UNTIL 2 AM PDT THURSDAY...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A GALE
WARNING...WHICH IS IN EFFECT UNTIL 2 AM PDT THURSDAY. THE SMALL
CRAFT ADVISORY IS NO LONGER IN EFFECT. 

* WIND AND WAVES...WEST WIND 25 TO 35 KNOTS WITH WIND WAVES 3 TO
  6 FEET TONIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$

PZZ133-134-150-153-156-170-173-176-180615-
/O.NEW.KSEW.SC.Y.0801.110817T2203Z-110818T0900Z/
NORTHERN INLAND WATERS INCLUDING THE SAN JUAN ISLANDS-
ADMIRALTY INLET-
COASTAL WATERS FROM CAPE FLATTERY TO JAMES ISLAND OUT 10 NM-
COASTAL WATERS FROM JAMES ISLAND TO POINT GRENVILLE OUT 10 NM-
COASTAL WATERS FROM POINT GRENVILLE TO CAPE SHOALWATER OUT 10 NM-
COASTAL WATERS FROM CAPE FLATTERY TO JAMES ISLAND 10 TO 60 NM-
COASTAL WATERS FROM JAMES ISLAND TO POINT GRENVILLE 10 TO 60 NM-
COASTAL WATERS FROM POINT GRENVILLE TO CAPE SHOALWATER 10 TO
60 NM-
303 PM PDT WED AUG 17 2011

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 2 AM PDT THURSDAY...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A SMALL CRAFT
ADVISORY...WHICH IS IN EFFECT UNTIL 2 AM PDT THURSDAY. 

* WIND AND WAVES...WESTERLY WIND 15 TO 25 KT WITH 2 TO 4 FT WIND
  WAVES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$


WWW.WEATHER.GOV/SEATTLE
2 follow-up statements
968 
WHUS76 KSEW 180413
MWWSEW

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
913 PM PDT WED AUG 17 2011

PZZ131-132-180900-
/O.CON.KSEW.GL.W.0081.000000T0000Z-110818T0900Z/
CENTRAL U.S. WATERS STRAIT OF JUAN DE FUCA-
EAST ENTRANCE U.S. WATERS STRAIT OF JUAN DE FUCA-
913 PM PDT WED AUG 17 2011

...GALE WARNING REMAINS IN EFFECT UNTIL 2 AM PDT THURSDAY...

A GALE WARNING REMAINS IN EFFECT UNTIL 2 AM PDT THURSDAY. 

* WIND AND WAVES...WEST WIND 25 TO 35 KNOTS WITH WIND WAVES 3 TO 
  6 FEET TONIGHT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$

PZZ133-134-150-153-156-170-173-176-180900-
/O.CON.KSEW.SC.Y.0801.000000T0000Z-110818T0900Z/
NORTHERN INLAND WATERS INCLUDING THE SAN JUAN ISLANDS-
ADMIRALTY INLET-
COASTAL WATERS FROM CAPE FLATTERY TO JAMES ISLAND OUT 10 NM-
COASTAL WATERS FROM JAMES ISLAND TO POINT GRENVILLE OUT 10 NM-
COASTAL WATERS FROM POINT GRENVILLE TO CAPE SHOALWATER OUT 10 NM-
COASTAL WATERS FROM CAPE FLATTERY TO JAMES ISLAND 10 TO 60 NM-
COASTAL WATERS FROM JAMES ISLAND TO POINT GRENVILLE 10 TO 60 NM-
COASTAL WATERS FROM POINT GRENVILLE TO CAPE SHOALWATER 10 TO
60 NM-
913 PM PDT WED AUG 17 2011

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 2 AM PDT
THURSDAY...

A SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 2 AM PDT THURSDAY.

* WIND AND WAVES...WESTERLY WIND 15 TO 25 KT WITH 2 TO 4 FT WIND 
  WAVES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$


WWW.WEATHER.GOV/SEATTLE
717 
WHUS76 KSEW 180808
MWWSEW

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
108 AM PDT THU AUG 18 2011

PZZ131-132-181200-
/O.CAN.KSEW.GL.W.0081.000000T0000Z-110818T0900Z/
/O.EXB.KSEW.SC.Y.0801.000000T0000Z-110818T1200Z/
CENTRAL U.S. WATERS STRAIT OF JUAN DE FUCA-
EAST ENTRANCE U.S. WATERS STRAIT OF JUAN DE FUCA-
108 AM PDT THU AUG 18 2011

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 5 AM PDT EARLY THIS
MORNING...
...GALE WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A SMALL CRAFT
ADVISORY...WHICH IS IN EFFECT UNTIL 5 AM PDT EARLY THIS MORNING.
THE GALE WARNING HAS BEEN CANCELLED. 

* WIND AND WAVES...WESTERLY WIND 15 TO 25 KT WITH 2 TO 4 FT WIND
  WAVES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

PZZ150-153-156-170-173-176-180915-
/O.CAN.KSEW.SC.Y.0801.000000T0000Z-110818T0900Z/
COASTAL WATERS FROM CAPE FLATTERY TO JAMES ISLAND OUT 10 NM-
COASTAL WATERS FROM JAMES ISLAND TO POINT GRENVILLE OUT 10 NM-
COASTAL WATERS FROM POINT GRENVILLE TO CAPE SHOALWATER OUT 10 NM-
COASTAL WATERS FROM CAPE FLATTERY TO JAMES ISLAND 10 TO 60 NM-
COASTAL WATERS FROM JAMES ISLAND TO POINT GRENVILLE 10 TO 60 NM-
COASTAL WATERS FROM POINT GRENVILLE TO CAPE SHOALWATER 10 TO
60 NM-
108 AM PDT THU AUG 18 2011

...SMALL CRAFT ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS CANCELLED THE SMALL
CRAFT ADVISORY. 


$$

PZZ133-134-181200-
/O.EXT.KSEW.SC.Y.0801.000000T0000Z-110818T1200Z/
NORTHERN INLAND WATERS INCLUDING THE SAN JUAN ISLANDS-
ADMIRALTY INLET-
108 AM PDT THU AUG 18 2011

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 5 AM PDT EARLY THIS
MORNING...

THE SMALL CRAFT ADVISORY IS NOW IN EFFECT UNTIL 5 AM PDT EARLY
THIS MORNING. 

* WIND AND WAVES...WESTERLY WIND 15 TO 25 KT WITH 2 TO 4 FT WIND 
  WAVES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$


WWW.WEATHER.GOV/SEATTLE

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this gale warning went out at Aug 17, 9:22 AM PDT, 5 hours 41 minutes earlier.

Area forecast discussion, Aug 17, 9:22 AM PDT, 5 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SEATTLE WA
922 AM PDT WED AUG 17 2011

.SYNOPSIS...WESTERLY FLOW ALOFT WITH VARYING DEGREES OF LOW LEVEL
ONSHORE FLOW WILL CONTINUE THROUGH THE WEEK. THIS PATTERN WILL
BRING AREAS OF NIGHT AND MORNING CLOUDS MAINLY AT THE COAST...AND
GENERALLY SUNNY DAYS...ESPECIALLY INLAND WITH DRY WEATHER AND NEAR
NORMAL TEMPERATURES. A RIDGE OF HIGH PRESSURE WILL BUILD OVER THE
WEEKEND THEN A RETURN TO WESTERLY FLOW IS EXPECTED EARLY NEXT WEEK.

&&

.SHORT TERM...LOOK FOR A REPEAT IN TRANQUIL WEATHER ACROSS THE
REGION TODAY. WESTERN WA STILL LIES IN BETWEEN TWO SYSTEMS...AN
UPPER LEVEL LOW SPINNING OVER N B.C. AND A BAGGY TROUGH OFF THE CA
COAST. THE VISIBLE SATELLITE SHOWS LOW CLOUDS ONCE AGAIN HUGGING THE
NORTH COAST AND WEST STRAIT...WITH CLEAR SKIES
ELSEWHERE...PRACTICALLY THE SAME SCENARIO AS THIS TIME YESTERDAY.
SOME HIGH CLOUDS MAY BRUSH THE NORTHERN ZONES THIS AFTERNOON BUT
STILL LOOKS MOSTLY SUNNY. CURRENT FORECAST LOOKS GOOD.

MODELS SHOW THE WEAK TROUGH OFFSHORE MOVING INLAND TONIGHT INTO THU
BUT THE AIR MASS REMAINS DRY AND STABLE. HOWEVER...ONSHORE PRESSURE
GRADIENTS ARE STRONGER AND WE SHOULD SEE THE MARINE STRATUS LAYER
EXPAND AND PUSH FARTHER INLAND OVERNIGHT. EXPECT AREAS OF LOW CLOUDS
IN THE INTERIOR EARLY THU MORNING. LOW CLOUDS WILL BURN BACK TO THE
COAST THU AFTERNOON BUT THE PUSH WILL KNOCK OUR TEMPS DOWN A FEW
DEGREES COMPARED TO TODAY.

THE WEAK UPPER LEVEL TROUGH WILL EXIT ON FRI AS A STRONG RIDGE
BUILDS OFFSHORE. THIS PATTERN WILL KEEP W WA DRY AND SUNNY...WITH
SEASONAL CONDITIONS. BASED ON THE LATEST GUIDANCE...LITTLE CHANGES
ANTICIPATED FROM THE CURRENT FORECAST. 33

.LONG TERM...PREVIOUS DISCUSSION...MODELS CONTINUE TO WAVER ON THE
STRENGTH OF THE RIDGE OVER THE WEEKEND. LATEST RUNS SHOW STRONGER
RIDGING...ESPECIALLY THE GFS. THE ECMWF IS A BIT FLATTER WHICH COULD
IMPLY A BIT OF ONSHORE FLOW. IF THE 00Z GFS RUN IS CORRECT...HIGH
TEMPS MAY NEED TO BE BOOSTED A FEW DEGREES. LONG RANGE MODELS ALSO
DISAGREE ON WHETHER A FRONT WILL MOVE INTO THE AREA EARLY NEXT WEEK.
THE LATEST RUNS HAVE TRENDED DRIER BUT STILL SHOW SOME QPF ACROSS
THE NW PORTION OF THE FORECAST AREA. WITH 500 MB HEIGHTS NEAR 5800 M
AND THE MODELS TRENDS...IT SEEMS PRUDENT TO LEAVE THE FORECAST DRY
FOR NOW. MERCER

&&

.AVIATION...MODERATE WESTERLY FLOW ALOFT AND LOW LEVEL ONSHORE FLOW
WILL CONTINUE THROUGH THURSDAY. SATELLITE SHOWS LARGELY CLEAR SKIES.
SOME STRATUS IS ALONG THE COAST AND AT THE WEST ENTRANCE...AND A FEW
RIVER VALLEYS HAVE SOME FOG. THE FOG AND MOST OF THE STRATUS WILL
DISSIPATE BY 18Z. ANY CEILINGS ARE LIKELY TO BE IFR FOR A FEW HOURS
UNTIL THEN.

ONSHORE SURFACE GRADIENTS INCREASE TONIGHT AND STRATUS IS LIKELY TO
PENETRATE FARTHER INLAND. MOS GUIDANCE HAS SEVERAL HOURS OF MVFR
CEILINGS AT MOST TERMINALS THURSDAY MORNING.

KSEA...DISCUSSION ABOVE APPLIES. NORTHWEST WIND 5-9 KNOTS WILL
BECOME NORTHEAST BY 06Z. CHB

&&

.MARINE...ONSHORE SURFACE PRESSURE GRADIENTS ARE CONSIDERABLY HIGHER
THAN YESTERDAY. EXPECT AN EVEN STRONGER GRADIENT DOWN THE STRAIT
THIS EVENING. FORECAST IS FOR 20-30 KT...HIGH END SMALL CRAFT
ADVISORY STRENGTH...BUT A GALE IS NOT OUT OF THE QUESTION. WILL KEEP
THE ADVISORY GOING FOR NOW AND MONITOR.

ONSHORE FLOW OF VARYING STRENGTH WILL CONTINUE INTO THE WEEKEND WITH
STRONGER WINDS DURING THE AFTERNOON AND EVENING HOURS ESPECIALLY
THROUGH THE CENTRAL AND EAST STRAIT. SOMEWHAT WEAKER GRADIENTS ARE
FORECAST THURSDAY THROUGH SATURDAY...BUT WINDS WILL STILL BE AT THE
SMALL CRAFT ADVISORY LEVEL EACH AFTERNOON AND EVENING. LIGHTEST
WINDS ARE MOST LIKELY ON SUNDAY. CHB

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
WA...NONE.
PZ...SMALL CRAFT ADVISORY CENTRAL AND EAST STRAIT.

The office that day

Everything else NWS Seattle, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 3:03 PM PDTSmall Craft AdvisorySEW58 hr

Nearby

Gale Warnings in Washington, 2011Every gale warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.